Alert archive / Arizona / Freeze Warnings in 2012

Freeze Warning 5, NWS Tucson, AZ

December 19, 2012Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this freeze warning at Dec 19, 2012, 12:39 PM MST for Pima County, Pinal County, Arizona. It took effect at Dec 20, 2012, 2:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 12:39 PM MST (19:39 UTC)
In effect from
Dec 20, 2012, 2:00 AM MST
Expired
Dec 20, 2012, 9:00 AM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -302 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
108 kt
0-1 km storm-relative helicity
-302 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WWUS75 KTWC 191939
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
1239 PM MST WED DEC 19 2012

AZZ501-502-504>506-201100-
/O.NEW.KTWC.FZ.W.0005.121220T0900Z-121220T1600Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
TUCSON...GREEN VALLEY...MARANA...VAIL...PICACHO PEAK STATE PARK...
MAMMOTH...ORACLE
1239 PM MST WED DEC 19 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM MST THURSDAY. 

* TEMPERATURES...LOW TEMPERATURES IN THE UPPER 20S TO LOWER 30S.

* IMPACTS...SUB-FREEZING TEMPERATURES CAN KILL SENSITIVE CROPS AND
  VEGETATION.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TWC

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
2 follow-up statements
123 
WWUS75 KTWC 200903
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
203 AM MST THU DEC 20 2012

AZZ501-502-504>506-201600-
/O.CON.KTWC.FZ.W.0005.000000T0000Z-121220T1600Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
TUCSON...GREEN VALLEY...MARANA...VAIL...PICACHO PEAK STATE PARK...
MAMMOTH...ORACLE
203 AM MST THU DEC 20 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* TEMPERATURES...LOW TEMPERATURES IN THE UPPER 20S TO LOWER 30S.

* IMPACTS...SUB-FREEZING TEMPERATURES CAN KILL SENSITIVE CROPS 
  AND VEGETATION. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TWC 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
118 
WWUS75 KTWC 201602
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
902 AM MST THU DEC 20 2012

AZZ501-502-504>506-201715-
/O.EXP.KTWC.FZ.W.0005.000000T0000Z-121220T1600Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
TUCSON...GREEN VALLEY...MARANA...VAIL...PICACHO PEAK STATE PARK...
MAMMOTH...ORACLE
902 AM MST THU DEC 20 2012

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. 

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 19, 9:50 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 19, 9:50 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST WED DEC 19 2012

.SYNOPSIS...MUCH COLDER TEMPERATURES WILL OCCUR TODAY AND TONIGHT
BEHIND A DEPARTING STORM SYSTEM. DRY CONDITIONS WITH A WARMING TREND
WILL THEN PREVAIL STARTING THURSDAY AND CONTINUING INTO THE WEEKEND.

&&

.DISCUSSION...SHORTWAVE TROUGH AXIS MOVING EWD INTO WRN NEW MEXICO
AT THIS TIME. CLEAR SKIES ACROSS WRN/CENTRAL PIMA COUNTY AND SOUTH
CENTRAL/SE PINAL COUNTY WITH CLEARING SKIES ERN SECTIONS. FOR NOW
WILL MAINTAIN A SLIGHT CHANCE OF SNOW SHOWERS THRU THIS AFTERNOON
ACROSS THE WHITE MOUNTAINS. OTHERWISE...PRECIP-FREE CONDITIONS TO
OCCUR THE REST OF TODAY ALONG WITH GUSTY WLY/NWLY WINDS. MUCH COLDER
TODAY WITH HIGH TEMPS NEARLY 15-20 DEGS F LOWER VERSUS TEMPS
ACHIEVED TUE.

MAIN SHORT-TERM FORECAST CHALLENGE WILL BE THE CONSIDERATION OF A
HARD FREEZE WARNING FOR PIMA/SRN PINAL COUNTIES TONIGHT. AT THIS
TIME AM LEANING TOWARD A POTENTIAL ISSUANCE PRIMARILY BASED ON THE
TRENDS PROGGED VIA THE NAM MOS GUIDANCES. HOWEVER...WILL ADDRESS
THIS ISSUE FURTHER IN THE AFTERNOON DISCUSSION.

THUR-SUN...
DRY CONDITIONS TO PREVAIL UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES.

MON-CHRISTMAS DAY...
FORECAST CONFIDENCE HAS INCREASED SOMEWHAT GIVEN THE SIMILARITIES
BETWEEN THE 19/12Z GFS AND 19/00Z ECWMF SOLUTIONS. QUICK GLANCE AT
THE GFS INDICATES A SOLUTION SIMILAR TO THE ECMWF FOR EARLY NEXT
WEEK. IN ESSENCE...DEEP LOW PRESSURE TO BECOME CENTERED OVER THE
CENTRAL CONUS PLAINS BY MIDDAY TUE WITH UPPER RIDGE AXIS ALONG THE
WEST COAST. THUS...THERE APPEARS TO BE ENOUGH MOISTURE TO JUSTIFY A
SLIGHT CHANCE OF SNOW SHOWERS MAINLY ACROSS THE HIGHER TERRAIN NE OF
TUCSON TO THE WHITE MOUNTAINS MON-TUE.

MARKEDLY WARMER THUR-SAT FOLLOWED BY A COOLING TREND SUN-TUE.

&&

.AVIATION...WEST OF KTUS THRU EARLY THURSDAY MORNING OR 20/12Z SKC.
KTUS VICINITY EWD SCT-BKN CLOUDS AT 3-6K FT AGL BECOMING SKC AROUND
20/00Z AND CONTINUING INTO EARLY THURSDAY MORNING. SURFACE WIND THRU
THIS AFTERNOON WLY/NWLY 10-20 KTS WITH GUSTS UP TO 30 KTS...THEN
SURFACE WIND TONIGHT MOSTLY LESS THAN 10 KTS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT MUCH COLDER TEMPERATURES AND GUSTY NORTHWEST
WINDS TODAY BEHIND A DEPARTING STORM SYSTEM. DRY CONDITIONS WITH A
WARMING TREND WILL THEN OCCUR STARTING THURSDAY AND CONTINUING INTO
THE WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

BF
Hazardous weather outlook, Dec 19, 7:31 AM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
731 AM MST WED DEC 19 2012

AZZ504-506-509>511-514-191545-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS-
731 AM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FEW LINGERING SNOW SHOWERS WILL OCCUR THROUGH MID MORNING
FOLLOWED BY DRY CONDITIONS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH SUNDAY. THERE IS A
SLIGHT CHANCE OF SNOW SHOWERS ACROSS THE WHITE MOUNTAINS OF GRAHAM
AND GREENLEE COUNTIES...AS WELL AS THE GALIURO AND PINALENO
MOUNTAINS MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Nearby

Freeze Warnings in Arizona, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.